MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Catalog Number QBD-8X3
Medical Device Problem Codes Hole In Material (1293); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook (qbid-1) quantum biliary inflation device, cook tracer metro direct (metii-35-480) wire guide.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use say that: "this device is used to dilate strictures of the biliary tree." a possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is inadequate negative pressure for the balloon inflation.The instructions for use advise the user to maintain negative pressure for balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contains the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator, such as a rupture or split.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used to dilate the papilla (against the intended use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a duodenal papilla sphincter dilatation procedure, the physician used a cook quantum ttc biliary balloon dilator.The user advanced the quantum ttc biliary balloon dilator into the endoscope channel to the duodenal papilla.Press [while dilating] the balloon, the device was found to be leaking.The faulty device was replaced with another brand of device to finish the procedure.
 
Additional Manufacturer Narrative
Concomitant products: cook quantum biliary inflation device, (qbid-1).Cook tracer metro direct wire guide, (metii-35-480).Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A cook quantum biliary dilation syringe filled with water was attached to the balloon inflation port to inflate the balloon.While inflating the balloon, the balloon would not inflate due to a slit in the balloon material along the length of the balloon.No portion of the device is missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use say that: "this device is used to dilate strictures of the biliary tree." a possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is inadequate negative pressure for the balloon inflation.The instructions for use advise the user to maintain negative pressure for balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contains the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator, such as a rupture or split.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used to dilate the papilla (against the intended use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6116392
Report Number1037905-2016-00473
Device Sequence Number748167
Product Code FGE
UDI-Device Identifier00827002226562
UDI-Public(01)00827002226562(17)180623(10)W3590255
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K935094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQBD-8X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age4 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/27/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/21/2016
Supplement Report FDA Received Date02/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF-260V ENDOSCOPE
Patient Age65 YR
Patient Weight55